Alert archive / New York / Wind Advisories in 2009
Wind Advisory 6, NWS Buffalo, NY
NWS Buffalo, NY issued this wind advisory at Apr 20, 2009, 3:20 AM EDT for 10 counties in New York. It took effect at Apr 20, 2009, 6:00 AM EDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Apr 20, 2009, 3:20 AM EDT (07:20 UTC)
- In effect from
- Apr 20, 2009, 6:00 AM EDT
- Expired
- Apr 20, 2009, 9:38 PM EDT
- In force
- 16 hr
- Issued by
- NWS Buffalo, NY
Counties Allegany County, NY, Cattaraugus County, NY, Chautauqua County, NY, Erie County, NY, Jefferson County, NY, Lewis County, NY, Livingston County, NY, Ontario County, NY, Oswego County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 93 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1965 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KBUF 200720 NPWBUF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 320 AM EDT MON APR 20 2009 ...STRONG WINDS TO BUFFET THE HIGHER ELEVATIONS TODAY... .LOW PRESSURE OVER THE OHIO VALLEY WILL LIFT NORTH INTO MICHIGAN TODAY BUT STRONG SOUTHEAST WINDS ALOFT AHEAD OF THIS SYSTEM WILL MIX DOWN AND PRODUCE GUSTS OF UP TO 50 MPH OVER MUCH OF THE WESTERN SOUTHERN TIER AS WELL AS PORTIONS OF SOUTHERN ERIE AND WYOMING COUNTIES. THE STRONGEST WINDS WILL BE OVER HIGHER ELEVATIONS LATER THIS MORNING AND EARLY AFTERNOON. THEY SHOULD DIMINISH BY EARLY THIS EVENING. NYZ012-019>021-085-201530- /O.NEW.KBUF.WI.Y.0006.090420T1000Z-090420T2200Z/ WYOMING-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- INCLUDING THE CITIES OF...WARSAW...JAMESTOWN...OLEAN... WELLSVILLE...ORCHARD PARK...SPRINGVILLE 320 AM EDT MON APR 20 2009 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EDT THIS EVENING. LOW PRESSURE OVER THE OHIO VALLEY WILL LIFT NORTH INTO MICHIGAN TODAY BUT STRONG SOUTHEAST WINDS ALOFT AHEAD OF THIS SYSTEM WILL MIX DOWN AND PRODUCE GUSTS OF UP TO 50 MPH OVER MUCH OF THE WESTERN SOUTHERN TIER AS WELL AS PORTIONS OF SOUTHERN ERIE AND WYOMING COUNTIES. THE STRONGEST WINDS WILL BE OVER HIGHER ELEVATIONS LATER THIS MORNING AND EARLY AFTERNOON. THEY SHOULD DIMINISH BY EARLY THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES. && $$ SFM
4 follow-up statements
000 WWUS71 KBUF 201458 NPWBUF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 1058 AM EDT MON APR 20 2009 ...STRONG WINDS TO BUFFET THE HIGHER ELEVATIONS TODAY... .LOW PRESSURE WILL SLOWLY MEANDER NORTHWARD ACROSS MICHIGAN TODAY... BUT STRONG SOUTHEAST WINDS ALOFT AHEAD OF THIS SYSTEM WILL MIX DOWN AND PRODUCE GUSTS OF UP TO 50 MPH OVER MUCH OF THE WESTERN SOUTHERN TIER AND NEARBY PORTIONS OF SOUTHERN ERIE AND WYOMING COUNTIES...INTERIOR SECTIONS OF THE FINGER LAKES...AND AREAS EAST OF LAKE ONTARIO. ACROSS WESTERN NEW YORK...THE STRONGEST WINDS WILL BE ALONG THE LAKE ERIE SHORE AND ACROSS THE HIGHER ELEVATIONS THROUGH EARLY AFTERNOON...THEN SHOULD DIMINISH BY EARLY THIS EVENING. FARTHER EAST ACROSS THE NORTH COUNTRY...THE STRONGEST WINDS WILL GENERALLY BE ACROSS THE HIGHER ELEVATIONS AND IN THE BLACK RIVER VALLEY THIS AFTERNOON AND EARLY THIS EVENING...THEN SHOULD DIMINISH BY MIDNIGHT. NYZ006>008-202300- /O.EXB.KBUF.WI.Y.0006.090420T1500Z-090421T0400Z/ OSWEGO-JEFFERSON-LEWIS- INCLUDING THE CITIES OF...OSWEGO...WATERTOWN...LOWVILLE 1058 AM EDT MON APR 20 2009 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT. LOW PRESSURE WILL SLOWLY MEANDER NORTHWARD ACROSS MICHIGAN TODAY... BUT STRONG SOUTHEAST WINDS ALOFT AHEAD OF THIS SYSTEM WILL MIX DOWN AND PRODUCE GUSTS OF UP TO 50 MPH BOTH IN THE BLACK RIVER VALLEY AND ACROSS THE HIGHER ELEVATIONS. THE STRONGEST WINDS WILL OCCUR THIS AFTERNOON AND EARLY THIS EVENING...THEN SHOULD DIMINISH BY MIDNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES. && $$ NYZ013-014-202200- /O.EXA.KBUF.WI.Y.0006.000000T0000Z-090420T2200Z/ LIVINGSTON-ONTARIO- INCLUDING THE CITIES OF...GENESEO...CANANDAIGUA 1058 AM EDT MON APR 20 2009 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EDT THIS EVENING. LOW PRESSURE WILL SLOWLY MEANDER NORTHWARD ACROSS MICHIGAN TODAY... BUT STRONG SOUTHEAST WINDS ALOFT AHEAD OF THIS SYSTEM WILL MIX DOWN AND PRODUCE GUSTS OF UP TO 50 MPH OVER THE HIGHER ELEVATIONS THROUGH EARLY TO MID AFTERNOON. THESE SHOULD DIMINISH BY EARLY THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES. && $$ NYZ012-019>021-085-202200- /O.CON.KBUF.WI.Y.0006.000000T0000Z-090420T2200Z/ WYOMING-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- INCLUDING THE CITIES OF...WARSAW...JAMESTOWN...OLEAN... WELLSVILLE...ORCHARD PARK...SPRINGVILLE 1058 AM EDT MON APR 20 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING. LOW PRESSURE WILL SLOWLY MEANDER NORTHWARD ACROSS MICHIGAN TODAY... BUT STRONG SOUTHEAST WINDS ALOFT AHEAD OF THIS SYSTEM WILL MIX DOWN AND PRODUCE GUSTS OF UP TO 50 MPH OVER MUCH OF THE WESTERN SOUTHERN TIER AS WELL AS PORTIONS OF SOUTHERN ERIE AND WYOMING COUNTIES. THE STRONGEST WINDS WILL BE MAINLY OVER THE HIGHER ELEVATIONS AND AREAS ALONG THE LAKE ERIE SHORE THROUGH EARLY AFTERNOON. THESE SHOULD DIMINISH BY EARLY THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES. && $$
000 WWUS71 KBUF 201934 NPWBUF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 334 PM EDT MON APR 20 2009 ...STRONG WINDS TO BUFFET THE HIGHER ELEVATIONS INTO THIS EVENING... .LOW PRESSURE WILL CONTINUE TO SLOWLY MEANDER NORTHWARD ACROSS MICHIGAN TONIGHT...BUT STRONG SOUTHEAST WINDS ALOFT AHEAD OF THIS SYSTEM WILL MIX DOWN AND PRODUCE GUSTS OF UP TO 50 MPH OVER MUCH OF THE WESTERN SOUTHERN TIER AND ADJOINING PORTIONS OF SOUTHERN ERIE AND WYOMING COUNTIES...INTERIOR SECTIONS OF THE FINGER LAKES...AND AREAS EAST OF LAKE ONTARIO. ACROSS WESTERN NEW YORK...THE STRONGEST WINDS ALONG THE LAKE ERIE SHORE AND ACROSS THE HIGHER ELEVATIONS WILL DIMINISH BY EARLY EVENING. FARTHER EAST ACROSS THE NORTH COUNTRY...THE STRONGEST WINDS WILL BE ACROSS THE HIGHER ELEVATIONS AND IN THE BLACK RIVER VALLEY THROUGH EARLY THIS EVENING...THEN SHOULD DIMINISH BY MIDNIGHT. NYZ013-014-210000- /O.EXT.KBUF.WI.Y.0006.000000T0000Z-090421T0000Z/ LIVINGSTON-ONTARIO- INCLUDING THE CITIES OF...GENESEO...CANANDAIGUA 334 PM EDT MON APR 20 2009 ...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THIS EVENING... THE WIND ADVISORY IS NOW IN EFFECT UNTIL 8 PM EDT THIS EVENING. LOW PRESSURE WILL SLOWLY MEANDER NORTHWARD ACROSS MICHIGAN TONIGHT...BUT STRONG SOUTHEAST WINDS ALOFT AHEAD OF THIS SYSTEM WILL CONTINUE TO MIX DOWN AND PRODUCE GUSTS OF UP TO 50 MPH OVER THE HIGHER ELEVATIONS INTO EARLY EVENING. THEREAFTER...THE WINDS ARE EXPECTED TO DIMINISH DURING THE REST OF THE NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES. && $$ NYZ012-019>021-085-202200- /O.CON.KBUF.WI.Y.0006.000000T0000Z-090420T2200Z/ WYOMING-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- INCLUDING THE CITIES OF...WARSAW...JAMESTOWN...OLEAN... WELLSVILLE...ORCHARD PARK...SPRINGVILLE 334 PM EDT MON APR 20 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING. LOW PRESSURE WILL SLOWLY MEANDER NORTHWARD ACROSS MICHIGAN TONIGHT...BUT STRONG SOUTHEAST WINDS ALOFT AHEAD OF THIS SYSTEM WILL CONTINUE TO MIX DOWN AND PRODUCE GUSTS OF UP TO 50 MPH OVER THE HIGHER TERRAIN AND AREAS ALONG THE LAKE ERIE SHORE UNTIL EARLY THIS EVENING. THEREAFTER...THE WINDS ARE EXPECTED TO DIMINISH DURING THE REST OF THE NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES. && $$ NYZ006>008-210400- /O.CON.KBUF.WI.Y.0006.000000T0000Z-090421T0400Z/ OSWEGO-JEFFERSON-LEWIS- INCLUDING THE CITIES OF...OSWEGO...WATERTOWN...LOWVILLE 334 PM EDT MON APR 20 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT. LOW PRESSURE WILL SLOWLY MEANDER NORTHWARD ACROSS MICHIGAN TONIGHT...BUT STRONG SOUTHEAST WINDS ALOFT AHEAD OF THIS SYSTEM WILL CONTINUE TO MIX DOWN AND PRODUCE GUSTS OF UP TO 50 MPH BOTH IN THE BLACK RIVER VALLEY AND ACROSS THE HIGHER ELEVATIONS. THE STRONGEST WINDS WILL OCCUR THROUGH EARLY TO MID EVENING...THEN SHOULD DIMINISH BY MIDNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES. && $$ JJR
000 WWUS71 KBUF 202158 NPWBUF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 558 PM EDT MON APR 20 2009 ...STRONG WINDS TO CONTINUE EAST OF LAKE ONTARIO INTO EARLY TONIGHT... .LOW PRESSURE WILL CONTINUE TO SLOWLY MEANDER NORTHWARD ACROSS MICHIGAN TONIGHT. STRONG SOUTHEAST WINDS ALOFT AHEAD OF THIS SYSTEM WILL MIX DOWN AND PRODUCE GUSTS OF UP TO 50 MPH ACROSS AREAS EAST OF LAKE ONTARIO WHERE A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT. THE STRONGEST WINDS WILL BE ACROSS THE HIGHER ELEVATIONS AND IN THE BLACK RIVER VALLEY THROUGH EARLY THIS EVENING...THEN SHOULD DIMINISH BY MIDNIGHT. WINDS HAVE DROPPED BELOW WIND ADVISORY CRITERIA OVER THE WESTERN SOUTHERN TIER AND ADJOINING PORTIONS OF SOUTHERN ERIE AND WYOMING COUNTIES AND LIVINGSTON AND ONTARIO COUNTIES IN THE FINGER LAKES. WIND ADVISORIES FOR THESE AREAS HAVE BEEN CANCELLED. NYZ012-019>021-085-202300- /O.CAN.KBUF.WI.Y.0006.000000T0000Z-090420T2200Z/ WYOMING-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- INCLUDING THE CITIES OF...WARSAW...JAMESTOWN...OLEAN... WELLSVILLE...ORCHARD PARK...SPRINGVILLE 558 PM EDT MON APR 20 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE WIND ADVISORY. WINDS HAVE DROPPED BELOW WIND ADVISORY CRITERIA SO THE WIND ADVISORY HAS BEEN CANCELLED. EARLIER TODAY A PEAK WIND GUST OF 55 MPH WAS REPORTED AT DUNKIRK AND A PEAK GUST OF 49 MPH WAS REPORTED AT WELLSVILLE. $$ NYZ013-014-202300- /O.CAN.KBUF.WI.Y.0006.000000T0000Z-090421T0000Z/ LIVINGSTON-ONTARIO- INCLUDING THE CITIES OF...GENESEO...CANANDAIGUA 558 PM EDT MON APR 20 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE WIND ADVISORY. WINDS HAVE DROPPED BELOW WIND ADVISORY CRITERIA SO THE WIND ADVISORY HAS BEEN CANCELLED. $$ NYZ006>008-210400- /O.CON.KBUF.WI.Y.0006.000000T0000Z-090421T0400Z/ OSWEGO-JEFFERSON-LEWIS- INCLUDING THE CITIES OF...OSWEGO...WATERTOWN...LOWVILLE 558 PM EDT MON APR 20 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT. LOW PRESSURE WILL SLOWLY MEANDER NORTHWARD ACROSS MICHIGAN TONIGHT...BUT STRONG SOUTHEAST WINDS ALOFT AHEAD OF THIS SYSTEM WILL CONTINUE TO MIX DOWN AND PRODUCE GUSTS OF UP TO 50 MPH BOTH IN THE BLACK RIVER VALLEY AND ACROSS THE HIGHER ELEVATIONS. THE STRONGEST WINDS WILL OCCUR THROUGH EARLY TO MID EVENING...THEN SHOULD DIMINISH BY MIDNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES. && $$ JJP
000 WWUS71 KBUF 210138 NPWBUF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 938 PM EDT MON APR 20 2009 NYZ006>008-210245- /O.CAN.KBUF.WI.Y.0006.000000T0000Z-090421T0400Z/ OSWEGO-JEFFERSON-LEWIS- INCLUDING THE CITIES OF...OSWEGO...WATERTOWN...LOWVILLE 937 PM EDT MON APR 20 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE WIND ADVISORY. WINDS HAVE DROPPED BELOW WIND ADVISORY CRITERIA SO THE WIND ADVISORY HAS BEEN CANCELLED. $$ TMA
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this wind advisory went out at Apr 20, 3:11 AM EDT, 9 minutes earlier.
Area forecast discussion, Apr 20, 3:11 AM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
311 AM EDT MON APR 20 2009
.SYNOPSIS...
A SLOW MOVING LOW HEADING NORTH TOWARD THE CENTRAL GREAT LAKES WILL
BRING PERIODS OF MUCH NEEDED RAINFALL TODAY THROUGH WEDNESDAY
EVENING. HIGH PRESSURE FOLLOWING THE LOW WILL BRING DRIER WEATHER
AND MILDER TEMPERATURES THURSDAY AND FRIDAY...BEFORE AN APPROACHING
COLD FRONT BRINGS A CHANCE FOR SHOWERS SATURDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
OUR 12 DAY DRY SPELL WILL COME TO AN END TODAY AS OUR AREA WILL BE
UNDER THE INFLUENCE OF A SPRAWLING AREA OF LOW PRESSURE LIFTING
NORTHWARD FROM THE OHIO VALLEY INTO MICHIGAN. INITIAL SURGE OF RAIN
HAVING DIFFICULTY LIFTING NORTHWARD AND SATURATING THE VERY DRY
BOUNDARY LAYER...BUT WILL WIN OUT BY DAYBREAK OVER TO ABOUT
ROCHESTER AND OVERSPREAD THE EASTERN LAKE ONTARIO REGION BY
MIDDAY/EARLY AFTERNOON. WILL INCREASE POPS TO 100 AS THE RAIN MOVES
IN. THIS SURGE OF RAIN IS ALONG FRONT END OF A STRONG SOUTHEAST LOW
LEVEL JET WITH 50-60 KT WINDS AT 2-3K FEET REACHING OUR WRN SRN TIER
BY 11Z...GEN VLY BY 14-15Z AND E LK ONT REGION THIS AFTERNOON. THIS
JET LOOKS TO WEAKEN SOME LATER THIS AFTERNOON BEFORE STRENGTHENING
AGAIN OVER CNTRL NY THIS EVENING.
FORECAST CONCERN WILL BE HOW MUCH OF THIS WIND CAN MIX DOWN. ONLY
LIMITED 00Z GUIDANCE FOR US THIS MORNING BUT IT DOES SUGGEST THAT IT
WILL HAVE MORE DIFFICULTY THAN USUAL...DUE TO FLOW BEING MORE
110-130...RATHER THAN 160 OR SO WHICH IS BEST FOR DOWNSLOPING...BUT
MET/MAV NUMBERS SUGGEST WE WILL GET CLOSE TO ADVISORY CRITERIA IN
ANY CASE...AND WITH SOME UNCERTAINTY DECIDED TO PLAY IT SAFE AND
ISSUE A WIND ADVISORY FOR HIGHER ELEVATIONS SOUTH OF BUFFALO FROM 6
AM TO 6 PM TODAY FOR GUSTS UP TO 50 MPH. THIS INCLUDES THE 3 SRN
TIER COUNTIES AS WELL AS WYOMING AND SOUTHERN ERIE. WAS CONSIDERING
EXTENDING FURTHER EAST BUT MORE UNCERTAINTY HERE AS WINDS WILL TEND
TOO EASTERLY WITH THICKER STABLE LAYER...SO WILL HOLD OFF FOR
NOW...AND LET DAY SHIFT MONITOR SITUATION.
MAIN SURGE OF RAIN LIFTS NORTH AND EAST WITH DRY SLOT MOVING INTO
WEST THIS EVENING SO WILL LOWER POPS TO CHC TONIGHT...BUT ANOTHER SURGE
OF RAIN ASSOCIATED WITH RENEWED LL JET WILL LIFT NORTH FROM MID
ATLANTIC AND UP ACROSS NORTH COUNTRY OVERNIGHT...SO WILL HOLD ONTO
CATEG POPS THERE. WINDS WILL LIGHTEN UP IN WEST...BUT STILL MAY BE
AN ISSUE THIS EVENING OVER JEFF/LEWIS...ESPECIALLY BLACK RIVER
VALLEY...AGAIN...DAY SHIFT WILL MONITOR FOR POSSIBLE FLAGS.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
THE SURFACE LOW THAT IS HEADING NORTH TOWARD THE CENTRAL GREAT EARLY
THIS MORNING IS FORECAST TO CROSS LAKE HURON/GEORGIAN BAY ON TUESDAY
WHILE THE TRAILING OCCLUDED FRONT LIFTS EAST ACROSS CENTRAL NEW YORK
STATE. THE MODELS CONTINUE TO SHOW A DRY SLOT FOLLOWING THE OCCLUDED
FRONT TUESDAY MORNING. THIS MAY CAUSE THE RAIN TO TAPER OFF OR EVEN
END FOR A BRIEF TIME DURING THE MORNING. BUT...INSTABILITY SHOWERS
SHOULD BECOME MORE WIDESPREAD DURING THE DAY AS COLDER AIR
ASSOCIATED WITH THE APPROACHING UPPER LEVEL TROUGH GETS CLOSER. THE
AREA WILL ALSO COME UNDER THE INFLUENCE OF THE RRQ OF AN UPPER LEVEL
JET STREAK THAT IS FORECAST TO SURGE AHEAD OF THE UPPER LOW.
RAIN WILL CONTINUE TUESDAY NIGHT AS THE CORE OF THE COLDEST AIR
ALOFT WORKS EAST TOWARD THE LOWER GREAT LAKES. THE HIGHER ELEVATIONS
OF THE SOUTHERN TIER MAY SEE SOME WET SNOW MIXING WITH THE RAIN AS
THE BOUNDARY LAYER CONTINUES TO COOL.
WEDNESDAY WILL BE THE COOLEST DAY OF THE WEEK AS THE UPPER LOW MOVES
ACROSS NEW YORK STATE. EXPECT A COLD RAIN TO CONTINUE THROUGH THE
DAY WITH WINDS SHIFTING TO A MORE WEST TO NORTHWEST DIRECTION
FOLLOWING THE PASSAGE OF THE SURFACE AND UPPER LOWS. 850MB TEMPS OF
-4C TO -6C CROSS THE REGION TRAILING THE UPPER LOW BUT THE DEPTH OF
THE MOISTURE DIMINISHES AFTER 06Z THURSDAY...THUS WILL HAVE POPS
DROPPING OFF FROM LIKELY DURING WED EVENING TO CHANCE POPS BY LATE
WED NIGHT...AND ONLY CHANCE POPS FOR SOME SNOW AT HIGHER ELEVATIONS
BY THE END OF WED NIGHT.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
THE SLOW MOVING LOW THAT WILL BRING PERIODS OF RAIN MONDAY THROUGH
WEDNESDAY WILL FINALLY LOOSE ITS GRIP ON THURSDAY AS IT HEADS EAST
INTO NOVA SCOTIA. A FEW SHOWERS MAY LINGER EAST OF LAKE ONTARIO IN
THE MORNING. OTHERWISE...HIGH PRESSURE RIDGING NORTH ACROSS THE OHIO
VALLEY AND LOWER LAKES WILL BRING CLEARING SKIES AND MILDER
TEMPERATURES DURING THE AFTERNOON.
MODEL DISCREPANCIES ARE STILL PRESENT REGARDING THE TIMING OF THE
NEXT COLD FRONT THAT IS FORECAST TO IMPACT THE AREA THIS WEEKEND.
THE FASTER GFS SHOWS THE FRONT CROSSING NEW YORK STATE FRIDAY NIGHT
WHILE THE ECMWF DELAYS THE FRONTAL PASSAGE UNTIL SATURDAY. THE
LATEST GUIDANCE FROM HPC SEEMS TO FAVOR THE SLOWER ECMWF. BASED ON
THIS TREND...EXPECT DRY CONDITIONS ON FRIDAY WITH TEMPERATURES
WARMING WELL INTO THE 60S AND MAYBE EVEN LOWER 70S ACROSS PARTS OF
THE GENESEE VALLEY. WILL MAINTAIN LOW CHANCE POPS FOR SATURDAY WITH
THE ANTICIPATED FRONTAL PASSAGE.
THE AFOREMENTIONED FRONT IS FORECAST TO STALL SOUTH OF PA ON SUNDAY
WHILE HIGH PRESSURE RIDGES SOUTH FROM SOUTHERN ONTARIO AND QUEBEC.
COLD AIR ADVECTION ASSOCIATED WITH THE HIGH MAY BE OFFSET SOMEWHAT
WITH AN INCREASE IN AFTERNOON SUNSHINE. THEREFORE...STILL EXPECT
AREA TEMPERATURES TO BE A FEW DEGREES ABOVE AVERAGE.
&&
.AVIATION /07Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS PREVAIL AREAWIDE AS OF 06Z WITH THE LEADING EDGE
OF THE RAIN ASSOCIATED WITH SPRAWLING LOW PRESSURE OVER THE OHIO
VALLEY JUST BEGINNING TO EDGE INTO FAR SOUTHWESTERN NEW YORK. THIS
RAIN WILL HAVE A DIFFICULT TIME REACHING THE GROUND AT FIRST DUE
TO THE DRY BOUNDARY LAYERS...BUT SHOULD REACH THE GENESEE VALLEY
BY 12Z AND ALL OF THE EASTERN LAKE ONTARIO COUNTIES BY 18Z. THE
WINDS WILL BE MORE SOUTHEASTERLY...A DOWNSLOPE DIRECTION..SO CIGS
SHOULD STAY IN THE LOW VFR RANGE THROUGH THE DAY...BUT SHOULD
LOWER INTO THE MVFR RANGE THIS EVENING AS WINDS DROP OFF AND BACK
A BIT.
AS FOR WINDS...A STRONG SOUTHEAST LOW LEVEL JET...AVERAGING 50 TO 60
KTS AT 2K FT WILL LIFT INTO WESTERN NEW YORK AFTER 10Z AND
CENTRAL NEW YORK BY 15Z. MOST OF THIS SHOULD STAY ALOFT BUT SOME
MAY MIX DOWN...ESPECIALLY AT HIGHER ELEVATIONS. WILL ADD LLWS TO
ACCOUNT FOR THIS.
OUTLOOK...
TUESDAY...MVFR/IFR IN RAIN SHOWERS.
WEDNESDAY...MVFR IN SCATTERED SHOWERS.
THURSDAY AND FRIDAY...MAINLY VFR.
&&
.MARINE...
INCREASING EAST TO SOUTHEAST WINDS AHEAD OF AN APPROACHING LOW WILL
MAINTAIN SMALL CRAFT ADVISORY CONDITIONS THROUGH EARLY TONIGHT ALONG
THE WESTERN SHORES OF LAKE ONTARIO AND ALONG THE EASTERN SHORES OF
LAKE ERIE FROM DUNKIRK WEST TO RIPLEY.
EXPECT WIND AND WAVES TO SUBSIDE LATER TONIGHT AND TUESDAY AS THE
LOW LIFTS NORTH ACROSS LAKE HURON.
&&
.HYDROLOGY...
UPCOMING RAINFALL IS BADLY NEEDED AS THE BULK OF OUR REGION HAS BEEN
TOTALLY DRY FOR ALMOST TWO WEEKS WITH LAST MEAGER PRECIP BACK ON
APRIL 7 AND TOPSOILS ARE VERY DRY. PRELIM INDICATIONS ARE FOR AN
AVERAGE OF 0.5 TO 0.75 INCH OF RAIN IN WEST...MOSTLY TODAY..WITH
MORE SHOWERY RAINS LATER TUES INTO WED. COULD SEE AN INCH OVER
JEFF/LEWIS AS HEAVIER RAIN LIFTS NORTH THERE THIS EVENING.
RIVERS/CREEKS ARE HAVE LOW FLOWS FOR APRIL AND CERTAINLY NO HYDRO
ISSUES ARE EXPECTED.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...WIND ADVISORY UNTIL 6 PM EDT THIS EVENING FOR NYZ012-019>021-
085.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR LEZ040-
041.
SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
LOZ042-043.
&&
SYNOPSIS...TJP
NEAR TERM...SFM
SHORT TERM...TJP
LONG TERM...TJP
AVIATION...SFM
MARINE...SFM/TJP
HYDROLOGY...SFMHazardous weather outlook, Apr 19, 3:35 PM EDT, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 335 PM EDT SUN APR 19 2009 NYZ012-019>021-085-201945- WYOMING-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 335 PM EDT SUN APR 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG GUSTY WINDS OVER HIGHER TERRAIN ON MONDAY MAY BE STRONG ENOUGH FOR A WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ001>008-010-011-013-014-201945- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-LIVINGSTON-ONTARIO- 335 PM EDT SUN APR 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-201945- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 335 PM EDT SUN APR 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
Nearby
Wind Advisories in New York, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.